Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 587, NWS Jackson, MS

July 21, 2001Scott County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2001, 2:08 PM CDT for Scott County, Smith County, Mississippi. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2001, 2:08 PM CDT (19:08 UTC)
Expired
Jul 21, 2001, 2:45 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Scott County, MS, Smith County, MS

What was reported inside it

TimeReportWhereRemark
Jul 21, 2:55 PM CDTThunderstorm WindRaleigh, MSSeveral trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 211911
SVRJAN

MSC123-129-211945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SMITH COUNTY IN CENTRAL MISSISSIPPI
  SCOTT COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 245 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF FOREST...MOVING         
  SOUTH-SOUTHWEST AT 15 MPH. ANOTHER SEVERE THUNDERSTORM WAS BETWEEN
  MORTON AND FORKVILLE AND WAS ALSO MOVING SOUTH-SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORMS WILL...
  AFFECT MORTON AROUND 220 PM CDT
  AFFECT RALEIGH AROUND 235 PM CDT

DAMAGING WINDS IN EXCESS OF 60 MPH AND TORRENTIAL RAINS ARE LIKELY 
WITH THESE STORMS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

LAT...LON 3258 8934 3258 8937 3256 8938 3249 8946
          3249 8970 3197 8963 3200 8935

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:55 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 21, 1:55 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT SAT JUL 21 2001

ON WATER VAPOR IMAGERY FLAT UPPER RIDGE CONTINUED OVER THE LOWER
MISSISSIPPI VALLEY. A SERIES OF SHORT WAVES WERE MOVING SOUTHWARD
OVER THE REGION FROM THE NORTH...WHICH WAS TRIGGERING CONVECTION
OVER THE EASTERN HALF OF THE REGION. IN THE LOW LEVELS AN 850
MB EAST-WEST TROF EXTENDED OVER THE REGION. A SURFACE INVERTED TROF
WAS NOTED OVER THE EASTERN SECTION...FROM YESTERDAYS CONVECTIVE
ACTIVITY OVER ALABAMA. PRECIPITABLE WATER WAS RUNNING AROUND 1.75 TO
2.75 INCHES WITH DEWPOINTS IN THE MIDDLE 70S.

LOOKING AT THE SHORT TERM....SCATTERED AFTERNOON CONVECTION WILL END
BEFORE MIDNIGHT WITH LOSS OF DAYTIME HEATING AND DIMINISHING SURFACE
BOUNDARY. MID/UPPER RIDGE WILL GRADUALLY REBUILD ACROSS THE REGION
ON SUNDAY...EPECIALLY ON MONDAY...MOVING THE STRONGER SHORT WAVES
EAST OF THE REGION. THE AVN MODEL SEEMED TO BE A LITTLE SLOW IN THE
REBUILDING OF THE UPPER RIDGE AND THUS BRINGS IN HIGHER QPF AMOUNTS
OVER THE WEST HALF ON SUNDAY AND MONDAY...WHICH WAS DISCARDED.

WARMER DRYER AIR ALOFT WILL MOVE BACK INTO THE REGION FOR SUNDAY AND
MONDAY...AS LAPSE RATES WILL DECREASE...ALLOWING FOR ONLY ISOLATED
TO WIDELY SCATTERED CONVECTIVE ACTIVITY. EASTERLY SURFACE WINDS FOR
SUNDAY AND MONDAY WILL CUT OFF SEABREEZE POTENTIAL FROM THE SOUTH
AND DRY OUT THE AIRMASS SOME. PRECIPITABLE WATER WILL GO FROM AROUND
2 INCHES TO AROUND 1.5 INCHES BY MONDAY.

GUIDANCE LOOKS TO BE A LITTLE COOL FOR DAYTIME TEMPS IN SOME
AREAS...BUT WILL FAVOR MIDDLE 90S OVER THE WEST HALF AND LOW TO
MIDDLE 90S EAST FOR SUNDAY. ON MONDAY MIDDLE TO UPPER 90S WEST HALF AND
MIDDLE 90S EAST HALF AS THE MID/UPPER RIDGE ANCHORS ONTO THE REGION.
NIGHTTIME LOWS APPEAR TO BE ON TRACK. WILL PUT IN SUNDAY HEAT
INDICES OF 105 TO 110 IN NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS
AND THE NORTHWEST DELTA AND AROUND 105 ELSEWHERE.

EXTENDED FORECAST...TUESDAY THROUGH SATURDAY...
MEDIUM RANGE MODELS SHOW THE RIDGE PULSING UP AND DOWN DURING THE
PERIOD...WHILE MAINTAINING IT PRESENCE. MRF DOES SHOW A CYCLONIC
SHEAR AXIS AFFECTING THE REGION FOR MIDWEEK AND A SHORT WAVE COMING
INTO THE REGION BY FRIDAY AND SATURDAY. THIS WILL OCCUR BEFORE THE
UPPER RIDGE WEAKENS AND A TROF DEEPENS OVER THE MISSISSIPPI VALLEY.
SO WITH SOUTHERLY INFLOW OVER THE REGION THROUGH THE PERIOD WILL
CONTINUE CHANCES OF AFTERNOON CONVECTION. POP WISE THE AVN MODEL
IS TOO HIGH FOR SUNDAY IN THE SOUTHWEST AND PORTIONS OF THE WEST. WILL
GO WITH LOW POPS FOR THE REGION.

PRELIM NUMBERS:
JAN 74/96/73/96/74 3211
MEI 72/94/72/96/73 3211

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:47 PM CDTSevere Thunderstorm WarningJANSmith28 min
Jul 21, 3:30 PM CDTSevere Thunderstorm WarningJANWebster30 min
Jul 21, 5:04 PM CDTSevere Thunderstorm WarningJANCopiah26 min
Jul 21, 6:37 PM CDTSevere Thunderstorm WarningJANWashington8 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.